Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Not sure what to do - continued
Jun 17, 2006

Doctor Bob,

I got your thank you letter in the mail and it was very kind, another donation on the way. Reading your responses has helped me stay sane during this period and I want to also thank you for that. Well my last response to you was in mid April (Not sure what to do) and since then the symptoms have increased. Due to this I went to a local clinic the first week of May (~5.3 Months after incident) and had a oral Oraquick test done. The results were negative and everything was good. But a week after that I got oral thrush, which was diagnosed by my local doctor after I started to notice white patches on my tongue and red dots on the tip of the tongue. I was given Nystatin to take for 2 weeks (did not work) and then I was given Fluconazole for another 2 weeks. The second one helped some, but I still have it. During this period the doctor asked me to go off of Cipro, which I have been off for about a month. My concern is how valid is Oraquick and how common is Oral Thrush, would having a oral issue change the results of the test? The test center said it tested for HIV 1/2. What can cause oral thrush to last so long and is it hard to treat? I would not be concerned but it seems that after every test I get some new symptom, which causes me to worry more. I have also had a MRI done for the issues with the fuzzy head and I have another doctors appointment coming up to look at the oral thrush. Thanks again for the responses and please send me some good karma my way.

Response from Dr. Frascino

Hello,

I'll be brief:

1. OraQuick is extremely accurate. You can read about this in the archives if you want the technical details.

2. Thrush is very common. It was most likely related to your protracted course of antibiotics (Cipro).

3. Good karma is on its way!

4. I'll repost your original question. My advice to you remains exactly the same!

Dr. Bob

Not sure of what to do (Apr 17, 2006)

Doctor, I have a few concerns regarding some symptoms that I am having.

I had oral and vaginal sex with a stripper (both with a condom on) almost 4.5 months ago. A week after the incident I started to feel a burning sensation in the groin area and went to a local health clinic and my regular doctor, where I had the full range of STD tests. Everything came back negative, but I still continued to have pain in the groin area so I went to an urologist who said I had prostatitis. I was put on Cipro for a month and everything was fine. I had another HIV test at 45 days which tested for both HIV 1 and 2, and that was negative as well. Around the 10 week period I started to feel really bad, I had a red bump on the inside of my right cheek. It felt like there was discharge coming from it, but nothing that I could see. A day later it went away, my doctor said that I probably bit my cheek. Thats when I started to feel constant pain on the right side of my body right under lower right rib cage. The pain migrated to my upper back towards the right shoulder-blade. A week later I had severe pain starting in the right armpit then it spread to the left and this all lasted for about 5 days. During this period I went and had another STD and HIV test (week 11.5) and the results of that were negative for everything except for Syphilis, which proved to be a false positive. Its been 7 weeks now and I still feel like crap, low energy, constant pain in the right side of the stomach, back pain from upper to middle, pain in the joints, dizziness, pain that comes and goes on the insides of both cheeks, and pain in the armpits that comes and goes. I am just wondering if this sounds like ARS and do I need to have another HIV test done now? I have not had Herpes or Hepatitis tests done, would that be the next course of action ?

Response from Dr. Frascino

Hello,

Unfortunately I cannot diagnose the exact cause of your many on-again/off-again ailments. However, what I can do is assure you they are not related to HIV.

Your risk was essentially nonexistent. HIV cannot permeate intact latex. No way. No how. Your stripper sex-capade was protected. Assuming the latex condom was used properly and did not fail, I see no significant HIV risk.

Next, your symptoms are not suggestive of or worrisome for HIV disease.

Next, your repeatedly negative HIV tests out to nearly 12 weeks are definitive and conclusive.

So to add things up: nonexistent risk + "symptoms" not suggestive of HIV ARS + repeatedly negative HIV tests out to 11.5 weeks = "HIV IS NOT YOUR PROBLEM!"

What should you do next?

1. Stop worrying about HIV. Some or perhaps all of your symptoms may be related to anxiety and irrational fear of being HIV positive. You are not!

2. Stop chasing a diagnosis you could not possibly have. No further HIV testing is warranted.

3. If any of your symptoms persist, follow up with your general medical doctor for evaluation and treatment as needed. If no physical cause for your symptoms that "come and go" can be found, I recommend you consider a psychological cause and obtain a psychological evaluation for possible psychosomatic illness.

Good luck!

Dr. Bob



Previous
strange situation (DONATION)
Next
is it likely ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement